Prednisone four weeks post-op: safe for the fusion?

Prednisone four weeks post-op: safe for the fusion?

Welcome to Spine-health’s Back Surgery and Neck Surgery patient community. You can also read doctor approved Back Surgery and Neck Surgery Articles and watch Surgery Videos.
11 posts / 0 new
Last post
HopeforChuck
HopeforChuck's picture
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 12/03/2008 - 2:38pm
Prednisone four weeks post-op: safe for the fusion?

Hello Everyone,

I've really appreciated this board. I'm not usually this self-centered, but pain will do it to you.

I had L5/S1 fusion four weeks ago. Was doing better, then the past few days the back has been locking up, almost feels "loose" inside, like something broke. Called the doc, the PA called back and said it is normal and wants to put me on a 6 day prednisone pack and Soma. This in addition to the OxyContin I'm already on. I asked her about this and she said it is safe and doesn't interfere with fusion. She said they do it all the time. I know how great the steroid pack can be!! The thing that bothers me is the other PA, from the same practice, had told me that she doesn't like using the pack unless the pain is not controllable with the narcs--that it could interfere with fusion. ARRRRGGGG. So I told the PA who called today this and she said, "I've been here 15 years, and we use the prednisone all the time, it isn't an anti-inflammatory--it's fine." Any opinions? I've leared that I need to play a role in my health care.

A side note: I asked her if it was possible I broke something--like a screw or whatever--she said they will X-RAY me on Monday, but that she "has never seen a breakage in 15 years" and basically promised me that nothing is broken. She said the fusion is so deep in the body, there is no way you are going to break it. These people are fusion factories, do the most in the area, so it was re-assuring to hear that breakages are pretty rare. I know that doesn't help some of you who have had breakages--but perhaps it will calm some others who live in a measure of fear.

Chuck

advertisement
Evelyn
Evelyn's picture
Offline
Last seen: 2 days 21 hours ago
Title: Member
Joined: 07/14/2008 - 1:41pm
The PA who has been there 15

The PA who has been there 15 yeaars worries me!! Worried

Evelyn Wave

Had PLIF in 2008 and a Laminectomy. One level fusion, L4-L5.

HopeforChuck
HopeforChuck's picture
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 12/03/2008 - 2:38pm
Me too

Me too...me too. They are SOOOOOO optimistic. That is why I asked if anyone had any tips on prednisone interfering with fusion.

HopeforChuck
HopeforChuck's picture
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 12/03/2008 - 2:38pm
Disregard

disregard--sorry

dbarbeau48
dbarbeau48's picture
Offline
Last seen: 1 day 3 hours ago
Title: Member
Joined: 06/26/2008 - 8:59am
Prednisone

Chuck,
I'm not a big fan of Prednisone. Prior to my emergency surgery in 06, I had a terrible backache caused from a spinal infection. My doctor, not knowing the cause of my pain, put me on a Prednisone pack. It didn't touch my pain. It did elevate my blood sugar levels to the point they thought I was a diabetic when I was finally admitted to the hospital. I had a number of needless insulin shots because of Prednisone.

Dick

Emergency surgery in March of 2006 for spinal infection of L 2 and L 3. During surgery, discovered I had Cauda Equina Syndrome. Spine became unstable after surgery and had 360 fusion with 10 pedicle screws, plates and rods in April of 2007.

rivertime (not verified)
Title: Member
Prednisone

Of course prednisone is an anti-inflammatory!! That's why it works so well. It's just not an NSAID (non-steroidal anti-inflammatory) which is what most people mean when they say "anti-inflammatory". That 15-yr nurse needs to go back and review her pharmacology notes. In any case, steroids stop the inflammatory process and that's why they help with pain and that's why they potentially interfere with fusion.

Your body needs to have an inflammatory response in order to grow new bone. Inflammation results in the production of prostaglandins, which in turn stimulate osteoclasts and osteoblasts (the cells that resorb and build new bone) to come to the site of healing. If the inflammatory process is interrupted (from NSAIDS or steroids) bone healing could be delayed because it would reduce the types of cells needed to grow new bone. This has been shown to be the case in laboratory settings and in animal studies, but there haven't been any good human studies to prove or disprove this "theory".

In addition, steroids decrease the amount of calcium absorbed by the intestine and increase calcium excretion through the kidneys. These two factors combine to produce a decline in the circulating ionized calcium concentration. The body attempts to rectify low circulating calcium levels by releasing calcium from the bones into the blood.

However, these are all affects of long term steroid use. There have been studies in rats that show no difference in bone healing with short term steroid use. So I don't think a 6 day pred pack (or even a couple) is going to set you back (no pun intended) as far as fusing goes. If it helps with the pain, go for it!

Cath111
Cath111's picture
Offline
Last seen: 1 day 16 hours ago
Title: Member
Joined: 09/02/2008 - 10:06am
WOW!

I'm impressed!!! =D>

HopeforChuck
HopeforChuck's picture
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 12/03/2008 - 2:38pm
Update on Prednisone

Well,
I am 2 days into the 6 day pack and I feel terrible. I see the doc in the AM and may just stop taking this stuff--especially if there is even the slightest chance it could effect the fusion. My wife thinks I have been much worse since the prednisone started. I had nasal surgery back in the fall and they gave me prednisone from day one--and it really took away my back pain (pre-fusion surgery)--so I am really disappointed this isn't working. I feel like this whole thing is spinning out of control with the increased meds and the uncontrolled pain. I can see how people can go off the deep end starting with a fusion surgery. This is crazy.

Chuck

rivertime (not verified)
Title: Member
don't stop

Don't stop your steroids cold turkey without talking to your doc. Maybe he can have you taper quicker, but stopping suddenly is not good. When you supplement with pred, your adrenal glands slow down your natural corticosteroid production and stopping the supplementation suddenly can mess up your normal levels. I'm sorry to hear that the steroids aren't helping your pain. I know they worked wonders for mine prior to surgery.

HopeforChuck
HopeforChuck's picture
Offline
Last seen: 3 years 10 months ago
Title: Member
Joined: 12/03/2008 - 2:38pm
Update

Thanks everyone,

I am into day 5 of the pred pack--yesterday and the day before (days 2 and 3) were GREAT--the best days I've had since the surgery. So--I went back to work yesterday for 5 hours--an office job--but an active one since I am the boss (up and down, people in and out--especially since I have been out 5 weeks). Don't underestimate how active an office job can be--you are up and down A LOT--which is just hard on the back. Obviously, I can't even imagine going back to a physical laboring job--WOW. Then I went to our staff Christmas party last night. Oh the noise, noise, noise!!! Just kidding. So...today, I feel like crap. Back to bed and walking around the house. This surgery is a BEAR.

I also had a checkup with the PA on Monday--not sure if I posted since then. She said everything is great (that is what she always says--but I have to believe her, right?). I had an X-RAY and she said the screws look good, that they haven't loosened--she said we won't see fusion until January when she will send me for a cat scan. I was telling her how bad the pain is so she showed me on a model what they did to me. She said they literally pull apart the bottom of your spine to create space--obviously, I already knew this, but seeing her demonstrate it was sobering and encouraging in a way. The leg pain is actually diminishing a lot, but the back feels very unstable and painful. She said it is all part of the healing process.

She did say that coming off the drugs is going to be a nightmare. I believe her because she has been sooooo optimistic with everything else. She said that those on pain meds "feel" pain up to 30 times more then those not on pain meds. I may look into suboxone when the time comes--she said 3 months.

Chuck

Angelback (not verified)
Title: Member
Hi Chuck

Keep plugging in there, you will have good days and bad days so make the most of the good ones without over doing it and just accept the bad ones as rest days.
It does help if you have things to keep you busy. I was doing a jigsaw (built up a table with phone books) so it was a good height and it gave me something interesting to do when I didn't feel like doing much.

Remember that time is healing.
Blessings Sara Angel